How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask khagihara Your Own Question
khagihara
khagihara, Doctor
Category: Medical
Satisfied Customers: 6590
Experience:  Trained in the multiple medical fields for many years.
20084961
Type Your Medical Question Here...
khagihara is online now
A new question is answered every 9 seconds

I'm trying to control night sweats and hot flashes but my dr

Customer Question

I'm trying to control night sweats and hot flashes but my dr will not prescribe hormones. I tried gabapentin but had terrible side effects and had to come off of it. They next want me to try effexor. Because of the horrible side effects I had with the gabapentin i'm reluctant to try another medication. They prescribed the 37.5 mg time released capsules. Can you answer a couple of questions. 1. What are the most notable side effects of this medicine 2. what time of the day should i take it 3. how quickly should i expect it to help with the hot flashes 4. how easy is it to wean off of it if it doesnt work - i've read that people have a pretty bad time doing this with this medicine. Any help would be appreciated.
Submitted: 1 year ago.
Category: Medical
Expert:  khagihara replied 1 year ago.

What is the reason your doctor doesn't prescribe hormones?

Customer: replied 1 year ago.
because i have a heart/stroke history in my family (parents/grandparents)
Expert:  khagihara replied 1 year ago.

While effexor (venlanfaxine) is well-studied, it has more acute toxicity (nausea and vomiting) and significant withdrawal symptoms. You should avoid it. Instead, you should use paroxetine (7.5 mg/day), cilalopram (20 mg/day), or escitalopram (20 mg/day).

Customer: replied 1 year ago.
Thanks that answers none of my questions and since i am not a dr i have no ability to choose what i take.
Expert:  khagihara replied 1 year ago.

In this site, I met a man in the UK who is suffering from significant withdrawal symptoms. You should not take it. You should change your doctor or see an OB & GYN doctor if your doctor is a primary care doctor.

Customer: replied 1 year ago.
I'm sorry - I get a lot of information off of this site but in this case i dont feel that what you are saying is anything more than a biased opinion. Because one person in the UK is having an issue? Are you even a doctor?
Expert:  khagihara replied 1 year ago.

Yes, I am an OB & GYN doctor. Okay. It is just my opinion. You should decide after I give you information. I will answer your questions. 1. Headache (38%), insomnia (15% to 24%), drowsiness (12% to 20%), dizziness (11% to 20%), diaphoresis (10% to 14%), weight loss (2% to 7%), nausea (21% to 35%), xerostomia (12% to 17%), anorexia (8% to 17%), weakness (8% to 19%). 2. Since it could cause insomnia, you should take it in the morning. 3. 4-6 weeks 4. When you stop therapy, you should gradually decrease to 37.5 mg for one week before stopping altogether.